Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 231, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1998, 5:49 PM CDT for Juneau County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1998, 5:49 PM CDT (22:49 UTC)
- Expired
- Sep 1, 1998, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Juneau County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:03 PM CDT | Hail 0.75 | Necedah, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS1 KLSE 012250 RRA SVRLSE WIC057-012330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 549 PM CDT TUE SEP 1 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JUNEAU COUNTY IN CENTRAL WISCONSIN * UNTIL 630 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF WISCONSIN RAPIDS... MOVING MOVING SOUTHEAST 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NECEDAH AT 600 PM CASTLE ROCK LAKE AT 615 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. TMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:45 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 1, 1:45 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 145 PM CDT TUE SEP 01 1998 LATEST ANALYSIS OF SURFACE AND SATELLITE DATA SHOWS COLD FRONT MOVING SOUTHEAST THROUGH MINNESOTA AND WISCONSIN. UPSTREAM EXISTS SOME PRETTY DRY DEWPOINTS IN THE 30S AND 40S. PRECIPITATION ACTIVITY HAS CEASED ACROSS THE FORECAST AREA WITH ONLY CLOUDS TO DEAL WITH. SOME SURFACE MOISTURE FLUX CONVERGENCE NOTED ACROSS EASTERN MINNESOTA IN THE VICINITY OF BKN020 CLOUDINESS. MAIN FOCUS FOR TONIGHTS FORECAST WILL BE TEMPERATURES. MODEL CONSENSUS SHOWING HIGH PRESSURE BUILDING INTO THE FORECAST AREA TONIGHT. MOISTURE AND LIFTED INDEX GRADIENTS BRING THE FRONT INTO SOUTHWESTERN WISCONSIN AND NORTHEAST IOWA AROUND 00Z AND OUT OF THE FORECAST AREA BY 02/06Z. WOULD EXPECT CLEARING CONDITIONS TONIGHT WITH A COOL NORTHWEST WIND. ETA 2 METER DEWPOINTS CORRECT FOR THE MOST PART BUT SEEM A BIT SLOW IN ADVECTING DRIER DEWPOINTS SOUTHEASTWARD. ETA 2 METER TEMPERATURES PRODUCE LOWS IN THE BALLPARK OF BOTH NGM AND AVN MOS. CURRENTLY NEAR MAXIMUM HEATING AND THERE IS VERY LITTLE SHOWER ACTIVITY TO SPEAK OF. CONVERGENCE ALONG FRONT SEEMS WEAK AND AS PREVIOUSLY MENTIONED ONLY PRODUCING CLOUDS. THEREFORE... THINK WE SHOULD SEE VERY LITTLE IN THE WAY OF SIGNIFICANT SHOWER ACTIVITY THIS EVENING. IF DEVELOPMENT DOES OCCUR... WE COULD PROBABLY HANDLE IT WITH THE NOWCAST. REGARDING TEMPERATURES... AIRMASS MOVING INTO THE FORECAST AREA CERTAINLY THE COOLEST OF THE YEAR YET AND COMPARING SUNDAY MORNINGS LOWS... TEMPERATURES WERE IN THE MID 40S ACROSS NORTHERN PORTIONS OF THE FORECAST AREAS WITH INTERMITTENT UPPER 40S/LOWER 50S ELSEWHERE. GIVEN THAT FACT...BELIEVE A FORECAST SLIGHTLY LOWER THAN NGM MOS APPROPRIATE... SUGGESTING TEMPERATURES NEAR OR SLIGHTLY COOLER THAN SUNDAY MORNING. KRC
In the hours before
Special weather statement, Sep 1, 3:25 PM CDT, 2 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT TUE SEP 1 1998 A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA... CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING. THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED. KRC
Special weather statement, Sep 1, 3:25 PM CDT, 2 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT TUE SEP 1 1998 A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA... CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING. THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:31 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 59 min |
| Sep 1, 6:05 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.